3692 - Skin: Diseases (Answered)

Margaret Hodge
To ask the Secretary of State for Health, how many instances of Stevens-Johnson Syndrome and toxic epidermal necrolysis have been reported in each of the last five years; and in how many of those cases were (a) paracetamol, (b) codeine and (c) other drugs were assessed to be the cause.

George Freeman

Reports of suspected adverse drug reactions (ADRs) are collected by the Medicines and Healthcare products Regulatory Agency (MHRA) and Commission for Human Medicines (CHM) through the spontaneous reporting scheme; the Yellow Card Scheme. The scheme collects ADR reports from across the United Kingdom on all medicines, including those from prescriptions, over-the-counter or general retail sales. Reports are also received for herbal medicines and other unlicensed medicines. Reporting to the Yellow Card Scheme is voluntary for healthcare professionals and members of the public, there is also a legal obligation for pharmaceutical companies to report all serious ADRs for their products that they are made aware of.

There is an unknown and variable level of under-reporting to the Yellow Card Scheme meaning that data collected cannot be used to calculate incidence. We are unable to calculate this because neither the total number of reactions occurring in the population, nor the number of patients using the drug is known.

Up to 22 June 2015, the MHRA has received a total of 262 UK spontaneous suspected ADR reports of Stevens-Johnson Syndrome (SJS) and 135 UK spontaneous suspected ADR reports of Toxic Epidermal Necrolysis (TEN) between 1 January 2011 and 31 December 2014.

The table below shows the total number of UK spontaneous Stevens-Johnson Syndrome ADR reports received by the MHRA between 1 January 2011- 22 June 2015 associated with paracetamol, codeine and all other drugs.

Year

Paracetamol

Codeine

Other drugs not containing paracetamol or codeine

2011

0

0

50

2012

3

0

50

2013

0

0

68

2014

0

0

65

2015

0

0

26

The table below shows the total number of UK spontaneous Toxic Epidermal Necrolysis ADR reports received by the MHRA between 1 January 2011- 22 June 2015 associated with paracetamol, codeine and all other drugs.

Year

Paracetamol

Codeine

Other drugs not containing paracetamol or codeine

2011

0

0

19

2012

0

0

43

2013

1*

1*

26

2014

0

1

36

2015

0

0

9

*Refers to a case with co-codamol, so appears in both columns

It is important to note that Yellow Card reports are not proof of a side effect occurring but only a suspicion by the reporter that the medicine may have caused the side effect. Yellow Card reports may therefore relate to true side effects of the medicine, or they may be due to coincidental illnesses that would have occurred in the absence of medicine.